Thunderstorm Wind, Crawford
- When
- August 14, 11:24 PM CST
- Where
- Crawford County, 1.79 mi ENE of Kirkwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.380, -94.700
Several trees were reported down.
A thunderstorm complex which developed over Kansas moved over southeast Kansas and the Missouri Ozarks after midnight, producing winds in excess of 60 MPH and wind damage reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A thunderstorm complex which developed over Kansas moved over southeast Kansas and the Missouri Ozarks after midnight, producing winds in excess of 60 MPH and wind damage reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 14, 11:04 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1204 AM CDT SUN AUG 15 2010 ...UPDATE TO AVIATION... .UPDATE... /ISSUED 1110 PM CDT SAT AUG 14 2010/ A SMALL CONVECTIVE COMPLEX CONTINUED TO TRACK EAST ACROSS SOUTHERN INTO SOUTHEAST KANSAS AHEAD OF A MINOR SHORTWAVE MOVING ACROSS CENTRAL KANSAS AS DEPICTED BY REGIONAL PROFILERS. MEANWHILE A DIFFUSE SURFACE FRONT WAS SAGGING SOUTH INTO FAR SOUTHERN MISSOURI. RUC MODEL ANALYSIS INDICATES THAT THE MID LEVEL ATMOSPHERE WAS COOLING A BIT AND DEEPER MOISTURE WAS ADVECTING INTO THE AREA AHEAD OF THE SHORTWAVE. THE INTERACTION OF THE APPROACHING SHORTWAVE AND A MODEST LOW LEVEL JET WILL SUPPORT CONVECTION INTO THE OVERNIGHT HOURS ACROSS A GOOD PORTION OF THE AREA. THE RISK OF SEVERE WEATHER APPEARS TO BE LIMITED AS DEEP LAYERED SHEAR WILL BE WEAK AND INSTABILITY WILL SUBSIDE. STRONG WIND GUSTS WOULD BE THE PRIMARY HAZARD IF SEVERE STORMS WERE TO DEVELOP WITH THE GREATEST RISK ACROSS EXTREME KANSAS AND FAR SOUTHWEST MISSOURI. FOSTER && .DISCUSSION... CONVECTION CHANCES AND AN END TO THE EXCESSIVE HEAT MARK THE MAIN FOCI WITH THIS FORECAST PACKAGE. CLOUD COVER AND SUBSIDENCE BEHIND THIS MORNINGS DECAYING MCS HELPED TO KEEP TEMPERATURES IN THE 80S ACROSS THE EASTERN OZARKS FOR THE MORNING HOURS WITH A THERMAL CAP ALOFT ACROSS MUCH OF THE CWA. CU FIELD JUST STARTING TO DEVELOP FROM NEVADA MO INTO CENTRAL MO. WHILE HEAT CRITERIA MAY NOT BE MET ACROSS THE ENTIRE CWA TODAY DUE TO DELAYED TEMPERATURE RISE...HEAT INDEX VALUES STILL SHOULD REACH TO AROUND 100 IN PARTS OF THE EASTERN MISSOURI OZARKS AND WILL CONTINUE THE PROLONGED EXCESSIVE HEAT WE HAVE HAD ALL WEEK. FOR THAT REASON...DECIDED TO KEEP THE EXCESSIVE HEAT WARNING GOING UNTIL IT EXPIRES LATER THIS EVENING. THERMALLY DRIVEN CONVECTION MAY BE A TOUGH SELL THIS AFTERNOON/EVENING ACROSS THE AREA BUT WITH DEVELOPING CU FIELD MAY SEE A FEW ISOLATED STORMS DEVELOP BY LATE AFTERNOON. MAIN HOPE FOR MORE WIDESPREAD CONVECTION WILL ARRIVE FROM THE WEST LATE TONIGHT AS SHORTWAVE ENERGY AND FRONT HELP TO DEVELOP CONVECTION IN KANSAS THIS EVENING. THIS ACTIVITY SHOULD PUSH INTO EASTERN KANSAS AND WESTERN MISSOURI LATE THIS EVENING AND OVERNIGHT. FRONT WILL PUSH THROUGH THE AREA ON SUNDAY AND SHOULD END THE EXCESSIVE HEAT THE REGION HAS EXPERIENCED RECENTLY. HEAT INDEX VALUES MAY APPROACH CRITERIA ACROSS EXTREME SOUTHEAST SECTION OF CWA BUT WITH POSSIBILITY OF CLOUD COVER/RAINFALL WILL NOT GET TOO CUTE AND WILL LEAVE EVERYONE OUT OF HEAT PRODUCTS FOR NOW. EXPECTING GENERALLY DRY CONDITIONS FOR MOST OF THE AREA THEN THROUGH MONDAY WITH THE POSSIBLE EXCEPTION OF SOUTHWESTERN PORTION OF CWA WHERE WE COULD BE ON NORTHERN EDGE OF PRECIPITATION FIELD FROM NORTHWEST KANSAS INTO OKLAHOMA. THE SURFACE RIDGE WILL ALLOW COOLER AND DRIER AIR TO FILTER INTO THE FORECAST AREA AND DROP HIGHS TO NEAR NORMAL OR SLIGHTLY BELOW NORMAL READINGS FOR THIS TIME OF YEAR WHICH WILL SEEM SIGNIFICANT COMPARED TO WHAT WE HAVE HAD RECENTLY. EMBEDDED SHORTWAVE ENERGY WITHIN THE WEST TO NORTHWEST FLOW ALOFT COULD BRING A BETTER CHANCE OF PRECIPITATION TO THE AREA ON TUESDAY HOWEVER MODELS ARE FOCUSING ON KEEPING MOST OF THIS PRECIPITATION NORTH OF THE AREA AT THIS TIME. SHOULD SEE A GRADUAL WARMUP DURING THE REMAINDER OF THE UPCOMING WORK WEEK INTO NEXT WEEKEND WITH TEMPERATURES WARMING BACK INTO THE LOWER 90S. LINDENBERG && .AVIATION... FOR THE 06Z TAFS...ONGOING CONVECTIVE CLUSTER WILL CONTINUE TO MOVE EAST ACROSS MUCH OF SOUTH CENTRAL MISSOURI EARLY THIS MORNING. MAIN EFFECTS WILL LIKELY BE FELT AT THE KJLN AND KSGF TERMINALS...WITH CONVECTION LIKELY REMAINING JUST NORTH OF KBBG. AS CONVECTION MOVES THROUGH THIS MORNING...GUSTY WINDS WILL BE LIKELY...WITH CIGS AND VIS LIKELY DROPPING INTO LOW END MVFR OR IFR RANGE FOR A TIME. CONVECTION SHOULD BEGIN TO MOVE OUT OF THE AREA AFTER SUNRISE...WITH VFR CONDITIONS EXPECTED THEREAFTER. BOXELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 754 PM CDT SAT AUG 14 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 754 PM CDT SAT AUG 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED THUNDERSTORM WIND RISK OF WIND GUSTS UP TO 60 MPH. LIMITED LIGHTNING RISK. LIMITED RISK OF FLOODING. DISCUSSION... THUNDERSTORMS ACROSS SOUTHERN KANSAS WILL SPREAD EAST AHEAD OF A WEAK UPPER LEVEL DISTURBANCE...AND ALONG A WEAK FRONT SAGGING SOUTH INTO SOUTHERN MISSOURI. THE BEST CHANCE OF STORMS TONIGHT WILL BE MAINLY SOUTH OF A FORT SCOTT KANSAS TO HOUSTON MISSOURI LINE. SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS UP TO 60 MPH ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY...ESPECIALLY NEAR THE ARKANSAS BORDER. STRONG WIND GUSTS COULD ACCOMPANY ANY THUNDERSTORMS. THE CHANCE OF THUNDERSTORM WILL CONTINUE INTO TUESDAY...MAINLY ACROSS WESTERN MISSOURI AND SOUTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1010 PM CDT SAT AUG 14 2010 MOZ093-101-102-150400- NEWTON MO-BARRY MO-MCDONALD MO- 1010 PM CDT SAT AUG 14 2010 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN MCDONALD...NORTHWESTERN BARRY AND SOUTHEASTERN NEWTON COUNTIES UNTIL 1100 PM CDT... AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRVIEW...OR 14 MILES SOUTHWEST OF MONETT...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE EXETER...FAIRVIEW...PURDY AND WHEATON. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1105 PM CDT SAT AUG 14 2010 KSZ073-097-101-150445- BOURBON KS-CRAWFORD KS-CHEROKEE KS- 1105 PM CDT SAT AUG 14 2010 ...SIGNIFICANT WEATHER ALERT FOR BOURBON...CHEROKEE AND CRAWFORD COUNTIES UNTIL 1145 PM CDT... AT 1101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF BRONSON TO 8 MILES SOUTHWEST OF GREENBUSH TO 13 MILES SOUTHWEST OF FAULKNER...MOVING EAST AT 30 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...BRONSON...CHEROKEE... COLUMBUS...FORT SCOTT...FULTON...GALENA...GIRARD...HEPLER... MCCUNE...PITTSBURG...UNIONTOWN...AND WEST MINERAL. VERY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1141 PM CDT SAT AUG 14 2010 KSZ073-097-101-150545- BOURBON KS-CRAWFORD KS-CHEROKEE KS- 1141 PM CDT SAT AUG 14 2010 ...SIGNIFICANT WEATHER ALERT FOR BOURBON...CRAWFORD AND NORTHERN CHEROKEE COUNTIES UNTIL 1245 AM CDT... AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BRONSON TO BRAZILTON TO SHERMAN...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS. IN ADDITION...VERY HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM. FOSTER
The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down.
A porch on the front of a home was separated from the structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248370, 248371.